Michigan, 2016

Winter Weather in Michigan, February 28 to 29, 2016

February 28 to 29, 2016 · NWS MQT · 7 events in 7 counties and zones

A low pressure system tracking east along a stalled cold front in Wisconsin produced light to moderate snow over portions of west and central Upper Michigan on the 28th. A strong cold front moving through the area early on the 29th produced near blizzard conditions along and right behind the frontal passage.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system tracking east along a stalled cold front in Wisconsin produced light to moderate snow over portions of west and central Upper Michigan on the 28th. A strong cold front moving through the area early on the 29th produced near blizzard conditions along and right behind the frontal passage. Highway M-28 was closed between Harvey and Munising for a time on the 29th due to localized blizzard conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 28, 5:51 AM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Feb 28, 5:51 AM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
551 AM EST SUN FEB 28 2016

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 418 AM EST SUN FEB 28 2016

NAM SHOWS A 500 MB SHORTWAVE OVER THE BLACK HILLS AND NEBRASKA
PANHANDLE REGION THIS MORNING THAT MOVES EAST QUICKLY TODAY. THE 500
MB TROUGH AXIS IS MOVING INTO THE UPPER GREAT LAKES BY THIS EVENING
WITH MORE ENERGY AND A STRONGER SHORTWAVE OVER NORTHERN MANITOBA AND
SASKATCHEWAN WHICH DIGS SOUTHEAST TONIGHT. NAM SHOWS SOME DEEPER
MOISTURE ALONG WITH 850-500 MB Q-VECTOR CONVERGENCE TODAY. THIS
MOVES OUT THIS EVENING BEFORE RETURNING WITH THE NEXT SHORTWAVE LATE
TONIGHT. GFS AND ECMWF SHOW ABOUT THE SAME THING AS WELL FOR THIS
FORECAST PERIOD.

COMPLICATED FORECAST FOR THIS FORECAST PERIOD AT THE BEGINNING.
STILL LOOKS LIKE THERE COULD BE SOME FREEZING
DRIZZLE...SNOW...SLEET...RAIN AND FREEZING RAIN THIS MORNING OVER
PARTS OF THE CWA AS THE COLD AIR SLOWLY MOVES IN AND THIS WAS
COVERED WELL IN THE PREVIOUS FORECASTS. PCPN WILL SWITCH OVER TO ALL
SNOW BY LATE THIS AFTERNOON WITH MOST OF THE MIXED PCPN CONFINED TO
THE CENTRAL AND SOUTHERN CWA. UPSLOPE PCPN IS DEFINITELY OCCURRING
AT THE OFFICE HERE AS WE HAVE HAD 1 INCH OF SNOW IN THREE HOURS AND
THIS IS CONFINED TO THE NORTHEAST UPSLOPE AREA OF MARQUETTE COUNTY.
BUMPED UP QPF A BIT FOR THIS AREA THIS MORNING. WILL LET ADVISORIES
CONTINUE AS PCPN WILL CONTINUE...BUT CUT AMOUNTS OF SNOW DOWN A BIT
AS PCPN HAS BEEN DELAYED OVERNIGHT EXCEPT IN THE SMALL UPSLOPE AREA
THE OFFICE IS IN. COULD STILL SEE UP TO 4 INCHES OF SNOW IN A FEW
PLACES IN THE ADVISORY AREA THROUGH TODAY. OTHER FACTOR IN CUTTING
AMOUNTS DOWN FOR TODAY IS THAT THERE IS DRY AIR IN CANADA COMING IN
AS DEW POINTS NORTHEAST OF LAKE SUPERIOR ARE BELOW ZERO WITH A -5
DEW POINT AT MARATHON ONTARIO AND HAVE SEEN DEW POINTS SLOWLY
FALLING AT CARIBOU ISLAND AND GRANITE ISLAND IN LAKE SUPERIOR...SO
THIS LOW LEVEL DRY AIR WILL TAKE A TOLL ON SNOW AMOUNTS AS WELL.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 356 AM EST SUN FEB 28 2016

MOST IMPACTFUL WEATHER IN THE FIRST 12 HOURS ON THE LONG
TERM...WHICH BEGINS 12Z MON.

AN UPPER SHORTWAVE WILL BE JUST NW OF THE CWA WITH A ROUGHLY 997MB
SFC LOW OVER EASTERN LAKE SUPERIOR AT 12Z MON. A STRONG COLD FRONT
TO THE SW OF THE LOW WILL MOVE THROUGH THE AREA BETWEEN 09Z AND 15Z
MON. THE SYSTEM WILL BE VERY QUICK HITTING...WITH THE SHORTWAVE
CLEARING THE ERN CWA BY 18Z MON. PRIMARY CONCERNS ARE RELATED TO
QUICK DUMP OF SNOW...STRONG WINDS AND RAPIDLY FALLING TEMPS MON
MORNING. HAVE STORM TOTAL SNOW OF 2-3 INCHES OVER NORTHERN TIER OF
COUNTIES (POSSIBLY UP TO 4 INCHES OVER THE KEWEENAW) WITH A TRANCE
TO 2 INCHES ELSEWHERE...BUT MOST OF THAT FALLS IN 3 HOURS AND DURING
THE MORNING COMMUTE. WITH HOW FAST THE LOW MOVES OUT AND WITH A SFC
HIGH MOVING IN FROM THE W...SHOULD SEE WINDS GUSTING TO 40-45KTS
ALONG THE LAKE SUPERIOR SHORES (STRONGEST KEWEENAW AND E) FOR 3-4
HOURS RIGHT BEHIND THE LOW/COLD FRONT...TAPERING OFF THROUGH THE
AFTERNOON. INLAND GUSTS ARE EXPECTED TO BE 25-30KTS. EXPECT
WIDESPREAD BLOWING SNOW...ESPECIALLY NEAR LAKE SUPERIOR. TEMPS OVER
THE NW SHOULD FALL FROM AROUND 20F AT 12Z TO THE MID TEENS BY
15Z...THEN GRADUALLY FALL INTO THE LOW TEENS THROUGH THE REST OF THE
DAY. OVER THE SE...THE TEMPS START AT 25-30F AND TAKES LONGER TO
FALL...BUT DOES FALL INTO THE TEENS BY THE EVENING. CONCERN IS THAT
PAVEMENT CONDITIONS WILL RAPIDLY CHANGE GIVEN THE QUICK
SNOWFALL...WINDS BLOWING SNOW ACROSS THE ROAD (AND REDUCING
VIS)...AND TEMPS QUICKLY DROPPING FROM RELATIVELY WARM TO WHERE SALT
IS NOT AN EFFECTIVE ROAD TREATMENT. THIS IS EXPECTED TO RESULT IN
QUICKLY CHANGING ROAD CONDITIONS. WOULD ISSUE AN ADVISORY...BUT
GIVEN THAT AN ADVISORY IS CURRENTLY ONGOING WILL PUNT THAT TO THE
NEXT SHIFT TO EVALUATE.

WITH 850MB TEMPS OF -15C TO -20C MON EVENING...WILL SEE LES LINGER
IN NW WIND SNOWBELTS THROUGH WED. THERE WILL BE PERIODS OF LESSER
AND GREATER LES DURING THAT PERIOD AS A SHORTWAVE MOVES S OF THE
AREA AND RIDING MOVES OVER LAKE SUPERIOR AT TIMES...STILL NOT
EXPECTING ANY SNOW WORTH HEADLINES AFTER MON. WED NIGHT AND THU MAY
SEE MORE NLY WINDS...WHICH WILL FAVOR MUCH OF NORTHERN UPPER MI FOR
LIGHT LES. MODELS GENERALLY SHOW A WARMER AIRMASS AND SW FLOW LATE
IN THE WEEK WITH POTENTIAL FOR A WEAK SYSTEM OR TWO...BUT NOT ENOUGH
CONFIDENCE TO BE REAL SPECIFIC AT THIS POINT.
&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 551 AM EST SUN FEB 28 2016

WITH THE ARRIVAL OF DEEPER MOISTURE AS A LOW PRES WAVE TRACKS ALONG
THE COLD FRONT TO THE S...EXPECT SNOW TO DEVELOP AT ALL TERMINALS.
DURING THE SNOW...KIWD/KCMX SHOULD SEE PREVAILING IFR CONDITIONS
WITH KSAW MOSTLY LIFR... ESPECIALLY DURING THE MORNING. EXPECT
IMPROVEMENT TO MVFR FROM W TO E LATE AFTN/EVENING AS SNOW
DIMINISHES/ENDS. CONDITIONS WILL DETERIORATE AGAIN LATE TONIGHT AT
KIWD AND KCMX AS NEXT WAVE OF COLD AIR AND SNOW MOVES IN AND EXPECT
IFR CONDITIONS THERE. KSAW WILL GO VFR OVERNIGHT WITH A DOWNSLOPE SW
WIND...THEN GO BACK TO MVFR LATE TONIGHT AS LOW CLOUDS AND ,LIGHT
SNOW MOVE IN.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 418 AM EST SUN FEB 28 2016

A SFC LOW CROSSING THE UPPER GREAT LAKES TODAY WILL BRING NE GALES
TO 35 KTS OVER WESTERN LK SUPERIOR THIS MORNING AND KEPT THE GALE
WARNING UP THROUGH THIS MORNING. RIDGE DROPS WINDS BELOW 25 KTS
LATER IN THE AFTERNOON INTO TONIGHT...THEN A PASSAGE OF ANOTHER COLD
FRONT WILL BRING A ROUND OF NORTH-NORTHWEST GALES UP TO 40 KTS FOR
MONDAY ACROSS CENTRAL AND EASTERN LAKE SUPERIOR WITH A QUICK
INCREASE IN WINDS FOLLOWED BY A QUICK DECREASE MONDAY AFTERNOON.
THESE ARE THE PERIODS OF STRONGEST WINDS WITH THE WINDS THEN STAYING
MOSTLY BELOW 20 KNOTS FOR THE REST OF THE FORECAST PERIOD. HEAVY
FREEZING SPRAY IS EXPECTED MONDAY BEHIND THE COLD FRONT OVER MOST OF
LAKE SUPERIOR.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR
     MIZ001>005-084.

LAKE SUPERIOR...
  HEAVY FREEZING SPRAY WARNING FROM 7 AM TO 10 PM EST MONDAY FOR
     LSZ265>267.

  GALE WARNING FROM 7 AM TO 7 PM EST MONDAY FOR LSZ266-267.

  GALE WARNING UNTIL 1 PM EST /NOON CST/ THIS AFTERNOON FOR LSZ162-
     263.

  HEAVY FREEZING SPRAY WARNING FROM 7 AM TO 4 PM EST MONDAY FOR
     LSZ263-264.

  GALE WARNING FROM 7 AM TO 1 PM EST MONDAY FOR LSZ263>265.

LAKE MICHIGAN...
NONE.
&&

SHORT TERM...07
LONG TERM...TITUS
AVIATION...07
MARINE...07
Hazardous weather outlook, Feb 28, 5:18 AM EST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
518 AM EST SUN FEB 28 2016

MIZ001>005-084-291030-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-
SOUTHERN HOUGHTON-
518 AM EST SUN FEB 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SNOW...POSSIBLY MIXED WITH LIGHT FREEZING DRIZZLE AT TIMES...WILL
CONTINUE TODAY. SEE THE LATEST WINTER WEATHER ADVISORY FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MODERATE SNOW ACCUMULATIONS...QUICKLY FALLING TEMPERATURES...AND
AREAS OF BLOWING SNOW AND REDUCED VISIBILITY ARE EXPECTED LATE
TONIGHT INTO MONDAY MORNING. THE MONDAY MORNING COMMUTE COULD BE
AFFECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SNOWFALL AND ICING VIA
THE NWS WEB PAGE OR THROUGH FACEBOOK AND TWITTER.

MIZ006-007-009>014-085-291030-
ALGER-LUCE-GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-
SOUTHERN SCHOOLCRAFT-NORTHERN SCHOOLCRAFT-
518 AM EST SUN FEB 28 2016 /418 AM CST SUN FEB 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A WINTRY MIX WILL CHANGE TO SNOW THIS MORNING OVER THE SOUTH HALF OF
UPPER MICHIGAN WHILE LIGHT SNOW CONTINUES OVER THE NORTH HALF OF
UPPER MICHIGAN. LIGHT SNOW ACCUMULATIONS AND LIGHT ICING MAY OCCUR.
SEE THE LATEST SPECIAL WEATHER STATEMENT FOR COMPLETE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SNOWFALL AND ICING VIA
THE NWS WEB PAGE OR THROUGH FACEBOOK AND TWITTER.

LSZ162-240>251-263>267-291030-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
518 AM EST SUN FEB 28 2016 /418 AM CST SUN FEB 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NORTHEAST GALES TO 35 KNOTS WILL CONTINUE OVER WESTERN LAKE SUPERIOR
THIS MORNING. SEE THE LATEST MARINE WEATHER MESSAGE AND FORECAST FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NORTHWEST GALES TO 45 KNOTS ARE EXPECTED OVER ALL BUT FAR WESTERN
LAKE SUPERIOR MONDAY. SEE THE LATEST MARINE WEATHER MESSAGE AND
FORECAST FOR ADDITIONAL INFORMATION.

HEAVY FREEZING SPRAY IS EXPECTED OVER MUCH OF LAKE SUPERIOR MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-291030-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
518 AM EST SUN FEB 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

TITUS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Marquette

When
February 28, 7:00 AM EST to February 29, 4:00 PM EST
Where
Marquette forecast zone
Reported by
COOP Observer
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Storm total snowfall amounts over the period included 8.0 inches at Big Bay, 7.4 inches over Hoist Basin near Ishpeming and 5.2 inches near Big Bay. Northwest winds gusting to 40 to 45 mph at times produced considerable blowing and drifting of snow and near-blizzard conditions. Highway M-28 was closed from the morning into the late afternoon on the 29th from near Harvey eastward to Munising due to the near-blizzard conditions.

Winter Weather, Alger

When
February 28, 7:00 AM EST to February 29, 5:00 PM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Observers across Alger County measured three to five inches of lake effect snow during the event. Strong north winds gusting to 50 mph at times caused near-blizzard conditions from early morning on the 19th to late afternoon. The localized blizzard conditions closed Highway M-28 into late afternoon on the 29th.

Winter Weather, Luce

When
February 28, 7:00 AM EST to February 29, 5:00 PM EST
Where
Luce forecast zone
Reported by
COOP Observer
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

The observer in Newberry measured nearly eight inches of snow during the event. Northwest winds gusting near 40 mph at times also caused considerable blowing and drifting of snow during much of the day on the 29th.

Winter Weather, Baraga

When
February 28, 8:00 AM EST to February 29, 4:00 PM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The observer at Herman measured over seven inches of snow during the event. Northwest winds gusting near 40 mph at times also caused considerable blowing and drifting of snow during much of the day on the 29th.

Winter Weather, Northern Houghton

When
February 28, 8:00 AM EST to February 29, 4:00 PM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Observers across the county measured four to five inches of lake effect snow during the event. Northwest winds gusting over 50 mph at times also caused considerable blowing and drifting of snow and near-blizzard conditions during much of the day on the 29th.

Winter Weather, Keweenaw

When
February 28, 8:00 AM EST to February 29, 4:00 PM EST
Where
Keweenaw forecast zone
Reported by
COOP Observer
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Observers across the county measured four to five inches of lake effect snow during the event. Northwest winds gusting over 50 mph at times also caused considerable blowing and drifting of snow and near-blizzard conditions during much of the day on the 29th.

Winter Weather, Ontonagon

When
February 28, 8:00 AM EST to February 29, 4:00 PM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Observers across the county measured three to four inches of lake effect snow during the event. Northwest winds gusting near 40 mph at times also caused considerable blowing and drifting of snow and occasional whiteout conditions during much of the day on the 29th.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621238, 621239, 621241, 621243, 621245, 621247, 621249.